Alert archive / Kansas / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 79, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 28, 2025, 3:53 PM CDT for Stanton County, Kansas. It was in force for 52 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2025, 3:53 PM CDT (20:53 UTC)
- Expired
- May 28, 2025, 4:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Stanton County, KS
The radar
The Dodge City radar (KDDC), 160 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 4:08 PM CDT | HAIL 1.5 | Johnson City, KS | Report was received through social media. |
| May 28, 4:20 PM CDT | HAIL 1 | Johnson City, KS | Report received through social media with pictures. |
| May 28, 4:25 PM CDT | HAIL 1 | Manter, KS | |
| May 28, 4:28 PM CDT | HAIL 2 | Manter, KS | |
| May 28, 4:30 PM CDT | FUNNEL CLOUD | 2 Nw Manter, KS | Numerous storm chaser photos and videos showing a possible funnel cloud of non mesocyclone origin. |
| May 28, 4:35 PM CDT | HAIL 2 | 2 E Manter, KS | |
| May 28, 4:42 PM CDT | HAIL 2 | 2 N Manter, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 2:15 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 938 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
678
WUUS53 KDDC 282053
SVRDDC
KSC187-282145-
/O.NEW.KDDC.SV.W.0079.250528T2053Z-250528T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
353 PM CDT Wed May 28 2025
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Central Stanton County in southwestern Kansas...
* Until 445 PM CDT.
* At 353 PM CDT, a severe thunderstorm was located near Manter,
moving east at 25 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* This severe thunderstorm will be near...
Johnson City around 405 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Kansas.
&&
LAT...LON 3773 10154 3749 10154 3747 10197 3760 10204
3764 10204
TIME...MOT...LOC 2053Z 258DEG 21KT 3759 10190
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
AJOHNSON3 follow-up statements
656
WWUS53 KDDC 282059
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
359 PM CDT Wed May 28 2025
KSC187-282145-
/O.CON.KDDC.SV.W.0079.000000T0000Z-250528T2145Z/
Stanton KS-
359 PM CDT Wed May 28 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR CENTRAL STANTON COUNTY...
At 359 PM CDT, a severe thunderstorm was located near Manter, moving
east at 25 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
This severe storm will be near...
Johnson City around 405 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Kansas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3773 10154 3752 10154 3750 10194 3761 10201
3765 10200
TIME...MOT...LOC 2059Z 258DEG 21KT 3760 10186
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
AJOHNSON638
WWUS53 KDDC 282107
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
407 PM CDT Wed May 28 2025
KSC187-282145-
/O.CON.KDDC.SV.W.0079.000000T0000Z-250528T2145Z/
Stanton KS-
407 PM CDT Wed May 28 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR CENTRAL STANTON COUNTY...
At 407 PM CDT, a severe thunderstorm was located near Johnson City,
moving east at 25 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
This severe storm will be near...
Johnson City around 410 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Kansas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3773 10154 3752 10154 3750 10194 3761 10201
3765 10200
TIME...MOT...LOC 2107Z 260DEG 23KT 3761 10177
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
AJOHNSON647
WWUS53 KDDC 282118
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
418 PM CDT Wed May 28 2025
KSC187-282145-
/O.CON.KDDC.SV.W.0079.000000T0000Z-250528T2145Z/
Stanton KS-
418 PM CDT Wed May 28 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR CENTRAL STANTON COUNTY...
At 417 PM CDT, a severe thunderstorm was located near Big Bow, moving
east at 25 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
This severe thunderstorm will remain over mainly rural areas of
central Stanton County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Kansas.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 3773 10154 3752 10154 3750 10194 3761 10201
3765 10200
TIME...MOT...LOC 2117Z 259DEG 24KT 3763 10164
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
AJOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:52 PM CDT, 1 hour 1 minute earlier. Its key messages:
- Thunderstorms capable of producing hail 2 inches or larger, wind gusts greater than 60 mph, and even a few isolated tornadoes will be possible late today and early tonight west of highway 283.
- Heavy rainfall overnight may result in localized flash flooding (15-24% chance) east of highway 283.
- Warmer, more seasonal temperatures will return late this week and over the upcoming weekend.
Area forecast discussion, May 28, 2:52 PM CDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Dodge City KS 252 PM CDT Wed May 28 2025 .KEY MESSAGES... - Thunderstorms capable of producing hail 2 inches or larger, wind gusts greater than 60 mph, and even a few isolated tornadoes will be possible late today and early tonight west of highway 283. - Heavy rainfall overnight may result in localized flash flooding (15-24% chance) east of highway 283. - Warmer, more seasonal temperatures will return late this week and over the upcoming weekend. && .UPDATE... Issued at 216 PM CDT Wed May 28 2025 Mesoscale discussion... Unseasonably cold mid level temperatures and abundant moisture were present across far southwest Kansas along and north of a warm frontal boundary. Elevated heating in southeastern Colorado has resulted in weak surface low pressure near Springfield, CO, with a warm frontal boundary extending from north of this low southeastward. These factors, along with large scale forcing for ascent ahead of an upper level trough, argue for early storm initiation. A stratocumulus field was obvious on visible satellite imagery and cumulus towers/incipient t-storms were noted across southeastern Colorado. Owing to strong veering, 0-6 km bulk shear values will be quite high on the order of 50 kts. Northeast of the surface low, 0-1 km SRH will be locally enhanced--around 150 m2/s2, especially given a deviant storm motion off of the hodograph to the southeast at 15 kts. Strong instability of 2000-3000 j/kg will be confined to locations along and west of a line from Meade to Syracuse. Farther east, widespread cloud cover will inhibit surface heating and CAPE values will drop off sharply. Therefore, there is a tornado risk along with very large hail through 7 pm. && .DISCUSSION... Issued at 245 PM CDT Wed May 28 2025 An upper level trough was located on the western side of a 500mb low centered over Minnesota earlier this morning. Just ahead of this trough, 850-700mb moisture and confluent flow were observed based on 9am SPC Mesoscale Analysis. At the surface, a theta-e ridge axis extended from northwest Nebraska into eastern Colorado, along and just east of a surface boundary. This is also where our axis of higher instability and shear were located. This axis of higher MLCAPE and shear will be the primary area for ongoing afternoon convective initiation as the upper level trough approaches southwest Kansas. As of 2pm CDT we have already seen thunderstorm development in this area across eastern Colorado and after 4pm the short term models agree that this moist instability axis will shift eastward into far southwest Kansas, as minimal CIN over this area erodes and a surface boundary lifts north into portions of extreme southwest Kansas. This shift in the instability axis eastward and the forecast location of the surface boundary late day across portions of southwest Kansas will favor improving chances for severe thunderstorms across southwest Kansas early tonight. The primary threats initially early tonight include hail larger than two inches and wind gusts exceeding 60 mph. A few isolated tornadoes cannot be completely ruled out if storms remain discrete into the early evening, as 850mb winds strengthen from the south. After 7 pm the environment appears to support that these storms will become more linear and transition from very large hail to strong damaging winds and heavy rainfall. The heavy rainfall from these storms overnight may also result in some water issues, mainly east of highway 283. In this area WPC has upgraded the excessive rainfall outlook to a Slight Risk (15–24% chance of rainfall exceeding flash flood guidance). This upgrade appears warranted, given the possibility of locally heavy rain based on the PWATS of 1" or greater. These periods of heavy rainfall may surpass the 3 hour flash flood guidance of 2 to 2.5 inches in a few locations if multiple storms are able to move over the same area overnight. At this time however will lean towards holding off on any type of flood watches despite the potential for minor water issues given the progressive nature of these storms as they cross south central Kansas during the overnight period and that the 90th percentile only has a limited area of rainfall totals of 3" or more (just over FFG). We will be monitoring these locations are Kiowa/Pratt and Comanche counties. These counties will be monitored closely for possible ponding of water, mainly in poor drainage and low lying areas given the potential for rainfall totals to be up to 3 inches overnight. These thunderstorms will taper off from northwest to southeast after midnight based on the timing of the upper level trough crossing western Kansas and 850mb frontogenesis from the SREF. However, scattered thunderstorms may continue through early Thursday. As precipitation ends early Thursday, a cool dome of high pressure will move across western Kansas. This cooldown will be brief, with a warming trend expected to return late in the week and over the weekend, as a shortwave ridge builds across the Rockies and into the Plains. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1219 PM CDT Wed May 28 2025 Main focus this afternoon will be the potential for severe thunderstorms across southwest Kansas late today and early Tonight. CAMS are in agreement with convection developing over eastern Colorado and northwest Kansas early this afternoon as an upper level trough approaches from the north. These storms will then spread into southwest Kansas and cross the Garden City area between 00z Thursday and 03z Thursday. These storms will then cross the Dodge City and Liberal areas between 02z and 05z Thursday. Wind gusts of 40 knots or greater along with possible hail may accompany these storms early tonight. Thunderstorms will also be possible in the Hays area between 01z and 06z Thursday but the probability for strong winds will be lower (30-50%). Along with thunderstorms early tonight the ceilings in the IFR category will be possible. Winds prior to these thunderstorms will be southeast at 10 to 15 knots. Following these thunderstorms the prevailing winds will be north northeast at 10 to 15 knots. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Finch DISCUSSION...Burgert AVIATION...Burgert
Hazardous weather outlook, May 28, 2:46 AM CDT, 13 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 246 AM CDT Wed May 28 2025 KSZ030-031-043>046-061>066-074>081-084>090-290800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 246 AM CDT Wed May 28 2025 /146 AM MDT Wed May 28 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Severe thunderstorms with very large to perhaps giant hail, damaging winds, and tornadoes are possible this afternoon and tonight. Heavy rainfall with water issues is also a threat. .DAYS TWO THROUGH SEVEN...Thursday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight.
In the hours before
Special weather statement, May 28, 3:38 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
338 PM CDT Wed May 28 2025
KSZ074-282115-
Stanton KS-
338 PM CDT Wed May 28 2025
...A STRONG THUNDERSTORM WILL IMPACT STANTON COUNTY THROUGH 415 PM
CDT...
At 338 PM CDT, Doppler radar was tracking a strong thunderstorm near
The Saunders Elevator, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Manter around 345 PM CDT.
Johnson City around 355 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Kansas.
&&
LAT...LON 3761 10204 3771 10169 3739 10159 3740 10204
TIME...MOT...LOC 2038Z 262DEG 30KT 3753 10198
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
AJOHNSONThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 12:02 AM CDT | Special Weather Statement | DDC | Morton, Stanton | 43 min |
| May 28, 12:40 AM CDT | Special Weather Statement | DDC | Morton, Stanton, Stevens | 50 min |
| May 28, 2:58 AM CDT | Dense Fog Advisory | DDC | Barber, Comanche, Edwards, Ellis, Ford, Hodgeman and 8 more | 4 hr |
| May 28, 3:38 PM CDT | Special Weather Statement | DDC | Stanton | 37 min |
| May 28, 4:25 PM CDT | Special Weather Statement | DDC | Stanton | 35 min |
| May 28, 4:28 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Kearny, Stanton | 36 min |
| May 28, 4:34 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 41 min |
| May 28, 4:51 PM CDT | Special Weather Statement | DDC | Hamilton | 24 min |
| May 28, 5:15 PM CDT | Special Weather Statement | DDC | Stevens | 30 min |
| May 28, 5:30 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 45 min |
| May 28, 5:47 PM CDT | Special Weather Statement | DDC | Meade | 28 min |
| May 28, 6:06 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hamilton, Kearny, Scott | 39 min |
| May 28, 6:37 PM CDT | Special Weather Statement | DDC | Meade | 23 min |
| May 28, 6:41 PM CDT | Special Weather Statement | DDC | Ness | 34 min |
| May 28, 6:47 PM CDT | Special Weather Statement | DDC | Finney, Kearny | 28 min |
| May 28, 6:48 PM CDT | Special Weather Statement | DDC | Hamilton | 27 min |
| May 28, 6:49 PM CDT | Special Weather Statement | DDC | Hamilton | 26 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.